Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 192, NWS Indianapolis, IN

November 26, 2020Wabash County, Illinois; 4 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Nov 26, 2020, 9:09 AM CST for Wabash County, Illinois; 4 counties in Indiana. It took effect at Nov 26, 2020, 9:42 PM CST. It was in force for 50 hr.

The area

The outline as issued.

The facts

Issued
Nov 26, 2020, 9:09 AM CST (15:09 UTC)
In effect from
Nov 26, 2020, 9:42 PM CST
Expired
Nov 29, 2020, 12:00 AM CST
In force
50 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Wabash County, IL, Daviess County, IN, Gibson County, IN, Knox County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Petersburg (PTRI3).

Action stage
12 ft
Minor stage
16 ft
Moderate stage
23.5 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03374000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

919 
WGUS43 KIND 261509
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
909 AM CST Thu Nov 26 2020

...The National Weather Service in Indianapolis IN has issued a 
Flood Warning for the following rivers in Indiana...Illinois...

  White River at Petersburg affecting Wabash, Pike, Daviess, Gibson 
  and Knox Counties.

  White River at Hazleton affecting Wabash, Knox and Gibson 
  Counties.

.Rainfall of 1 to 2 inches fell Tuesday night into Wednesday. This 
rainfall combined with recent rainfall will lead to minor flooding.

For the White River...including Petersburg and Hazleton...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening.

&&


ILC185-INC027-051-083-125-270315-
/O.NEW.KIND.FL.W.0192.201127T0342Z-201129T0600Z/
/PTRI3.1.ER.201127T0342Z.201127T1800Z.201128T1800Z.NO/
909 AM CST Thu Nov 26 2020 /1009 AM EST Thu Nov 26 2020/

The National Weather Service in Indianapolis has issued a

* Flood Warning for
  the White River at Petersburg.
* From this evening to late Saturday night.
* At 8:30 AM CST Thursday /9:30 AM EST Thursday/ the stage was 12.6 
  feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage late this evening 
  to 17.5 feet tomorrow evening. It will then fall below flood stage 
  Saturday evening to 14.5 feet and begin rising again Sunday 
  morning. It will rise to 14.8 feet Monday morning. It will then 
  fall again and remain below flood stage.
* Impact...At 17.0 feet, Flooding affects low agricultural lands, 
  low oil fields and closes Bottoms Rd...Brothers Rd and East 
  Govenors Road in Knox County.  In agricultural season...farmers 
  are concerned at this stage.
* Flood History...This crest compares to a previous crest of 17.5 
  feet on 05/09/1994.


&&

LAT...LON 3852 8722 3850 8729 3851 8744 3854 8744
      3854 8736 3853 8729 3856 8723

$$

ILC185-INC051-083-270315-
/O.NEW.KIND.FL.W.0193.201127T1912Z-201130T0652Z/
/HAZI3.1.ER.201127T1912Z.201128T1200Z.201129T1851Z.NO/
909 AM CST Thu Nov 26 2020 /1009 AM EST Thu Nov 26 2020/

The National Weather Service in Indianapolis has issued a

* Flood Warning for
  the White River at Hazleton.
* From Friday afternoon to late Sunday night.
* There is no current observed data.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage early tomorrow 
  afternoon to 18.8 feet Saturday morning. It will then fall below 
  flood stage early Sunday afternoon to 15.2 feet and begin rising 
  again early Monday morning. It will rise to 15.4 feet early 
  Tuesday morning. It will then fall again and remain below flood 
  stage.
* Impact...At 19.0 feet, Flood waters cover the Hazleton softball 
  field. Pottsville Road is underwater and impassable.
* Flood History...This crest compares to a previous crest of 18.9 
  feet on 12/31/1996.


&&

LAT...LON 3851 8744 3844 8760 3840 8773 3843 8773
      3852 8755 3854 8744

$$

50
3 follow-up statements
595 
WGUS83 KIND 270242
FLSIND

Flood Statement
National Weather Service Indianapolis IN
842 PM CST Thu Nov 26 2020

...The Flood Warning continues for the following rivers in Indiana...
Illinois...

  White River at Petersburg affecting Wabash, Pike, Daviess, Gibson 
  and Knox Counties.

  White River at Hazleton affecting Wabash, Knox and Gibson 
  Counties.

For the White River...including Petersburg and Hazleton...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Friday morning.

&&


ILC185-INC027-051-083-125-271445-
/O.EXT.KIND.FL.W.0192.201127T1708Z-201128T1800Z/
/PTRI3.1.ER.201127T1708Z.201128T0000Z.201128T1200Z.NO/
842 PM CST Thu Nov 26 2020 /942 PM EST Thu Nov 26 2020/

...The Flood Warning is now in effect until early Saturday 
afternoon...

The Flood Warning continues for
  the White River at Petersburg.
* From Friday morning to Saturday afternoon.
* At 8:30 PM EST Thursday the stage was 13.7 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage late tomorrow 
  morning to 16.4 feet tomorrow evening. It will then fall below 
  flood stage early Saturday afternoon to 14.4 feet and begin rising 
  again early Sunday morning. It will rise to 14.5 feet early Monday 
  morning. It will then fall again and remain below flood stage.
* Impact...At 16.0 feet, Flooding affects agricultural lands.
* Flood History...This crest compares to a previous crest of 16.4 
  feet on 06/23/1942.


&&

LAT...LON 3852 8722 3850 8729 3851 8744 3854 8744
      3854 8736 3853 8729 3856 8723

$$

ILC185-INC051-083-271445-
/O.EXT.KIND.FL.W.0193.201128T1030Z-201129T1200Z/
/HAZI3.1.ER.201128T1030Z.201128T1800Z.201129T0840Z.NO/
842 PM CST Thu Nov 26 2020 /942 PM EST Thu Nov 26 2020/

...The Flood Warning is now in effect until Sunday morning...

The Flood Warning continues for
  the White River at Hazleton.
* From late Friday night to Sunday morning.
* There is no current observed data.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  Saturday morning to a crest of 17.0 feet early Saturday afternoon. 
  It will then fall below flood stage early Sunday morning.
* Impact...At 17.0 feet, Lowest reading available from the Hazleton 
  Staff Gage.  Since the 1930s the White River has moved from the 
  "old wellhouse" to several hundred yards from the "old 
  wellhouse".  The river returns to the "old wellhouse" around 17 to 
  17.5 feet.
* Flood History...This crest compares to a previous crest of 17.0 
  feet on 06/21/1997.


&&

LAT...LON 3851 8744 3844 8760 3840 8773 3843 8773
      3852 8755 3854 8744

$$

AU
316 
WGUS83 KIND 271500
FLSIND

Flood Statement
National Weather Service Indianapolis IN
900 AM CST Fri Nov 27 2020

...The Flood Warning is extended for the following rivers in 
Indiana...Illinois...

  White River at Petersburg affecting Wabash, Pike, Daviess, Gibson 
  and Knox Counties.

  White River at Hazleton affecting Wabash, Knox and Gibson 
  Counties.

For the White River...including Petersburg and Hazleton...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening.

&&


ILC185-INC027-051-083-125-280300-
/O.EXT.KIND.FL.W.0192.201128T0000Z-201129T0000Z/
/PTRI3.1.ER.201128T0000Z.201128T0600Z.201128T1200Z.NO/
900 AM CST Fri Nov 27 2020 /1000 AM EST Fri Nov 27 2020/

...The Flood Warning is now in effect until tomorrow evening...

The Flood Warning continues for
  the White River at Petersburg.
* From this evening to Saturday evening.
* At 9:30 AM EST Friday the stage was 15.0 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage this evening to 
  16.1 feet just after midnight tonight. It will then fall below 
  flood stage early tomorrow afternoon to 12.7 feet and begin rising 
  again early Monday afternoon. It will rise to 13.1 feet Tuesday 
  morning. It will then fall again and remain below flood stage.
* Impact...At 16.0 feet, Flooding affects agricultural lands.
* Flood History...This crest compares to a previous crest of 16.2 
  feet on 08/13/2009.


&&

LAT...LON 3852 8722 3850 8729 3851 8744 3854 8744
      3854 8736 3853 8729 3856 8723

$$

ILC185-INC051-083-280300-
/O.EXT.KIND.FL.W.0193.201128T1330Z-201129T2217Z/
/HAZI3.1.ER.201128T1330Z.201129T0000Z.201129T1017Z.NO/
900 AM CST Fri Nov 27 2020 /1000 AM EST Fri Nov 27 2020/

...The Flood Warning is now in effect until Sunday afternoon...

The Flood Warning continues for
  the White River at Hazleton.
* From Saturday morning to Sunday afternoon.
* There is no current observed data.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage tomorrow morning 
  to 16.8 feet tomorrow evening. It will then fall below flood stage 
  early Sunday morning to 13.0 feet and begin rising again Tuesday 
  morning. It will rise to 13.4 feet Tuesday evening. It will then 
  fall again and remain below flood stage.
* Impact...At 17.0 feet, Lowest reading available from the Hazleton 
  Staff Gage.  Since the 1930s the White River has moved from the 
  "old wellhouse" to several hundred yards from the "old 
  wellhouse".  The river returns to the "old wellhouse" around 17 to 
  17.5 feet.
* Flood History...This crest compares to a previous crest of 16.8 
  feet on 09/17/2018.


&&

LAT...LON 3851 8744 3844 8760 3840 8773 3843 8773
      3852 8755 3854 8744

$$

50
429 
WGUS83 KIND 280157
FLSIND

Flood Statement
National Weather Service Indianapolis IN
857 PM EST Fri Nov 27 2020

...The Flood Warning is cancelled for the following rivers in 
Indiana...

  White River at Petersburg affecting Pike, Daviess, Gibson and 
  Knox Counties.

  White River at Hazleton affecting Knox and Gibson Counties.

.The river levels at Petersburg and Hazleton on the White River are 
no longer expected to reach flood stage. Rainfall of 1 to 2 inches 
that fell over the drainage basin Tuesday night into Wednesday is 
enough to bring the crests to within 0.6 feet of flood stage 
however.  Petersburg is cresting this evening and Hazleton will 
crest late Saturday.

INC027-051-083-125-280300-
/O.CAN.KIND.FL.W.0192.000000T0000Z-201128T0157Z/
/PTRI3.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
857 PM EST Fri Nov 27 2020 /757 PM CST Fri Nov 27 2020/

...The Flood Warning for the White River at Petersburg has been 
cancelled...

The Flood Warning is cancelled for
  the White River at Petersburg.
* At 8:30 PM EST Friday /7:30 PM CST Friday/ the stage was 15.4 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will rise to 15.5 feet tomorrow morning. It 
  will then fall to 13.0 feet and begin rising again early Monday 
  afternoon. It will rise to 13.1 feet early Tuesday morning. It 
  will then fall again and remain below flood stage.


&&

LAT...LON 3852 8722 3850 8729 3851 8744 3854 8744
      3854 8736 3853 8729 3856 8723

$$

INC051-083-280300-
/O.CAN.KIND.FL.W.0193.201128T1330Z-201128T0157Z/
/HAZI3.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
757 PM CST Fri Nov 27 2020 /857 PM EST Fri Nov 27 2020/

...The Flood Warning for the White River at Hazleton has been 
cancelled...

The Flood Warning is cancelled for
  the White River at Hazleton.
* There is no current observed data.
* Flood stage is 16.0 feet.
* Forecast...The river will rise to 15.8 feet early Sunday morning. 
  It will then fall to 13.2 feet and begin rising again Tuesday 
  morning. It will rise to 13.4 feet Tuesday evening. It will then 
  fall again and remain below flood stage.


&&

LAT...LON 3851 8744 3844 8760 3840 8773 3843 8773
      3852 8755 3854 8744

$$

BH

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Nov 26, 8:58 AM CST, 11 minutes earlier.

Area forecast discussion, Nov 26, 8:58 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
958 AM EST Thu Nov 26 2020

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 342 AM EST Thu Nov 26 2020

High pressure will keep dry weather in place across central
Indiana through at least Saturday night. Temperatures will remain
at or slightly above seasonal normals before dropping below normal
next week as a potent upper level low pressure system drops into
the region, bringing significantly cooler air as well as the
potential for additional precipitation and perhaps some snowfall.

&&

.NEAR TERM /Rest of Today/...
Updated at 957 AM EST Thu Nov 26 2020

Central Indiana's cloudy, but dry Thanksgiving is evolving as
expected under overcast skies. Made minor tweaks to temperatures
and winds basis observations so far this morning. Moderate to
high confidence continues that skies will not break until tonight.
Temperatures will slowly make it to a high around 50.
Happy Thanksgiving!

Previous discussion follows...

A quiet but cloudy Thanksgiving is expected across central Indiana
today. Satellite imagery shows an expansive area of low cloud
cover stretching back to nearly the Missouri River this morning,
and forecast soundings show a substantial subsidence inversion
that will stay in place throughout the vast majority of the day.
This will trap remnant low level moisture and keep the cloud cover
total. there is some chance that a few breaks in the clouds could
happen very late in the day, but it may be too late for much in
the way of any glances at the sun. Lowered blend max temps as
deterministic output was near the top of the guidance envelope and
this seems unlikely with the widespread cloudiness.

A few wind gusts into the 15KT range will be possible at times,
but should be of little consequence.

&&

.SHORT TERM /Tonight and Friday/...
Issued at 342 AM EST Thu Nov 26 2020

Dry weather will continue tonight and Friday as the surface high
remains the dominant feature across the region. A dry cold front
and quick moving upper level trough will likely reinforce cloud
cover and turn what may be a partly cloudy Friday morning into a
mostly cloudy afternoon across central Indiana, as well as setting
in motion the cooldown for the holiday weekend and next week.

Blend temperatures looked reasonable tonight, with some cloud
cover likely to remain in place. Bumped maxes down again on Friday
as the deterministic NBM was near the top of its probabilistic
envelope, and this again seems unlikely with what may be
substantial cloud cover by the midday and afternoon hours.

&&

.LONG TERM /Friday Night through Wednesday/...
Issued at 342 AM EST Thu Nov 26 2020

Big concern for the long term will be the early next week merging of
northern and southern stream systems. Models are in general
agreement that far out on huge snowfall totals, especially over
areas near and east of Interstate 65. That said, there is still
plenty of time for the storm track to change or not be as strong as
models suggest.

We will get into more details of the potential first big Storm of
the Meteorological Winter season later, but first things first, the
long term will start off with fair weather as a flat upper ridge
moves in from the northwest and surface high pressure builds in from
the southern Plains. This will provide dry weather through the
weekend albeit with slightly below normal temperatures in the wake
of the Friday cold front. This despite a dry column and high
pressure providing full or near full sunshine on Saturday. Cold
advection and clearing skies support overnight lows in the upper 20s
and lower 30s Friday night and afternoon highs in the middle and
upper 40s on Saturday.

High and mid clouds will start rolling in from the southwest
overnight Saturday night and Sunday as an upper low trudges east
across the southern Plains. Meanwhile, not to be outdone, a vigorous
upper trough will be invading the upper Midwest from the Great White
North. Models in agreement warm advection ahead of the southern
system should result in mostly just increased cloud cover on Sunday.
However, the blend is holding on to low chance PoPs late over our
far southern tier. Confidence is not high enough to pull those low
PoPs just yet.

00z GFS and 00z ECMWF now close and agree the northern stream will
become dominate and close off as it ingests the weaken by then open
southern wave. By Monday morning, result upper low will be near St.
Louis and by Monday evening over western parts of Tennessee and
Kentucky. Going out further in time, it will be over the eastern
Great Lakes by 00z Wednesday. Best combination of lift and moisture
will hang around from Sunday night through Tuesday night. BUFKIT
soundings suggest mostly snow, although there may be a shallow layer
of slightly above freezing temperatures. Bottom line, the GFS and
ECMWF have storm total snowfall of 10 to 20 inches over areas near
and east of I-65 by Wednesday morning. At first glance, these
amounts seem high based on WPC, that keeps the higher QPF to our
east and with surface temperatures possibly even above freezing or
at least not much below, do not think liquid to snow ratios will
support that much. Still, look for PoPs to increase as this system
gets closer and also good chance we will see some accumulation early
next week.

&&

.AVIATION /Discussion for the 26/15z TAF Amendments/...
Updated at 957 AM EST Thu Nov 26 2020

Ceilings have risen slightly this morning, with MVFR now
prevailing at all sites but KBMG, where IFR should last until
midday. While KHUF/KLAF should stay under MVFR conditions...KIND's
ceiling may briefly drop to IFR through 16z.  Also made minor
changes made to winds. Otherwise dry conditions to prevail through
the forecast period.

Previous discussion follows...

*IMPACTS: Widespread restricted ceilings throughout the vast
 majority of the period if not all. Predominantly MVFR although
 some periods of IFR are still likely at times through the first
 few hours of the TAF.

*DISCUSSION: Widespread low cloudiness present over the region
 stretching back to mid Iowa/Missouri this morning. Subsidence
 inversion is unlikely to break today, which will keep the
 cloudiness around throughout the day and likely into the night.
 Will be on the borderline of MVFR and IFR, particularly early in
 the period, and will likely see some fluctuation between the two
 categories.

*CONFIDENCE: High confidence in widespread restricted ceilings
 through much of the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Nield
NEAR TERM...AGM/JN
SHORT TERM...Nield
LONG TERM...MK
AVIATION...AGM/JN
Hazardous weather outlook, Nov 26, 3:01 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
401 AM EST Thu Nov 26 2020

INZ021-028>031-035>049-051>057-060>065-067>072-271100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
401 AM EST Thu Nov 26 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No hazardous weather is expected at this time.

Hazards: None.

Timing: None.

Discussion: High pressure will build in from the south.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: First significant snowfall of the Meteorological Winter
Season possible early next week.

Discussion: Merger of northern and southern stream low pressure
system could result in a Winter Storm for the Ohio Valley and lower
Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 9:09 AM CSTRiver Flood WarningINDWabash4 days

Nearby

River Flood Warnings in Indiana, 2020River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.